FRIDAY, July 12, 2019 (HealthDay News) -- The unregulated herbal supplement known as kratom, which is mainly used for self-treating pain or mood disorders in the United States, is associated with significant toxicities, according to a report published in the July issue of Pharmacotherapy.
William Eggleston, Pharm.D., from Binghamton University in New York, and colleagues conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine associated toxicities. Kratom-associated fatalities were identified from a county medical examiner's office in the state of New York.
The researchers identified 2,312 kratom exposures; 935 cases involved kratom as the only substance. Kratom most commonly caused agitation, tachycardia, drowsiness, vomiting, and confusion (18.6, 16.9, 13.6, 11.2, and 8.1 percent, respectively). There were also reports of serious effects of seizure, withdrawal, hallucinations, respiratory depression, coma, and cardiac or respiratory arrest (6.1, 6.1, 4.8, 2.8, 2.3, and 0.6 percent, respectively). In the death of four decedents identified by the county medical examiner's office, kratom was listed as a cause or contributing factor.
"We agree with the United States Department of Health and Human Services that kratom's availability as an herbal supplement should be reconsidered," the authors write.